Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An efficient algorithm for bifurcation problems of variational inequalities


Author: H. D. Mittelmann
Journal: Math. Comp. 41 (1983), 473-485
MSC: Primary 65J15; Secondary 49A29, 49D37
DOI: https://doi.org/10.1090/S0025-5718-1983-0717697-7
MathSciNet review: 717697
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a class of variational inequalities on a Hilbert space H bifurcating solutions exist and may be characterized as critical points of a functional with respect to the intersection of the level surfaces of another functional and a closed convex subset K of H. In a recent paper [13] we have used a gradient-projection type algorithm to obtain the solutions for discretizations of the variational inequalities. A related but Newton-based method is given here. Global and asymptotically quadratic convergence is proved. Numerical results show that it may be used very efficiently in following the bifurcating branches and that it compares favorably with several other algorithms. The method is also attractive for a class of nonlinear eigenvalue problems $ (K = H)$ for which it reduces to a generalized Rayleigh-quotient iteration. So some results are included for the path following in turning-point problems.


References [Enhancements On Off] (What's this?)

  • [1] M. S. Berger, "A bifurcation theory for nonlinear elliptic partial differntial equations and related systems," Bifurcation Theory and Nonlinear Eigenvalue Problems (J. B. Keller and S. Antman, eds.), Benjamin, New York, 1969. MR 0241213 (39:2555)
  • [2] T. F. C. Chan & H. B. Keller, "Arclength continuation and multi-grid techniques for nonlinear elliptic eigenvalue problems," SIAM J. Sci. Statist. Comput., v. 3, 1982, pp. 173-194. MR 658631 (83d:65152)
  • [3] R. Chandra, Conjugate Gradient Methods for Partial Differential Equations, Techn. Rep. no. 129, Dept. of Comp. Sci., Yale University, 1978.
  • [4] L. J. Fradkin & G. C. Wake, "The critical explosion parameter in the theory of thermal ignition," J. Inst. Math. Appl., v. 20, 1977, pp. 471-484. MR 0471653 (57:11378)
  • [5] I. M. Gelfand, "Some problems in the theory of quasilinear equations,"Amer. Math. Soc. Transl., v. 29, 1963, pp. 295-381. MR 0153960 (27:3921)
  • [6] K. Georg, "On the convergence of an inverse iteration method for nonlinear elliptic eigenvalue problems," Numer. Math., v. 32, 1979, pp. 69-74. MR 525637 (80f:65110)
  • [7] H. B. Keller, "Some positone problems suggested by nonlinear heat generation," in Bifurcation Theory and Nonlinear Eigenvalue Problems (J. B. Keller and S. Antman, eds.), Benjamin, New York, 1969. MR 0241213 (39:2555)
  • [8] H. B. Keller, "Numerical solution of bifurcation and nonlinear eigenvlaue problems," in Applications of Bifurcation Theory (P. H. Rabinowitz, ed.), Academic Press, New York, 1977. MR 0455353 (56:13592)
  • [9] A. Kratochvil & J. Necas, "Gradient methods for the construction of Ljusternik-Schnirelmann critical values," RAIRO Anal. Numér., v. 14, 1980, pp. 43-54. MR 566089 (81i:58019)
  • [10] M. Kucera, "A new method for obtaining eigenvalues of variational inequalities based on bifurcation theory," Časopis Pěst. Mat., v. 104, 1979, pp. 389-411. MR 553173 (80m:49010)
  • [11] S. F. McCormick, "A mesh refinement method for $ Ax = \lambda Bx$, Math. Comp., v. 36, 1981, pp. 485-498. MR 606508 (82d:65070)
  • [12] E. Miersemann, "Verzweigungsprobleme für Variationsungleichungen." Math. Nachr., v. 65, 1975, pp. 187-209. MR 0387843 (52:8681)
  • [13] H. D. Mittelmann, "Bifurcation problems for discrete variational inequalities," Math. Methods Appl. Sci., v. 4, 1982, pp. 243-258. MR 659040 (83g:49011)
  • [14] H. D. Mittelmann & H. Weber, "Numerical methods for bifurcation problems--A survey and classification," in Bifurcation Problems and Their Numerical Solution (H. D. Mittelmann and H. Weber, eds.), ISNM 54, Birkhäuser-Verlag, Basel, 1980.
  • [15] J. Necas, "Approximation methods for finding critical points of even functionals," Trudy Matem. Inst. A.N. SSSR, v. 134, 1975, 235-239.
  • [16] J. M. Ortega & W. C. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York and London, 1970. MR 0273810 (42:8686)
  • [17] C. C. Paige & M. A. Saunders, "Solution of sparse indefinite systems of linear equations," SIAM J. Numer. Anal., v. 12, 1975, pp. 617-629. MR 0383715 (52:4595)
  • [18] G. Peters & J. H. Wilkinson, "Inverse iteration, ill-conditioned equations and Newton's method," SIAM Rev., v. 21, 1979, pp. 339-360. MR 535118 (80f:65040)
  • [19] P. H. Rabinowitz, "Variational methods for nonlinear elliptic eigenvalue problems," Indiana Univ. Math. J., v. 23, 1974, pp. 729-754. MR 0333442 (48:11767)
  • [20] P. Spellucci, "Some convergence results for generalized gradient projection methods," Methods of Operations Research, Vol. 36, Verlag Anton Hain. Königsstein, 1980, pp. 271-280. MR 605158 (83a:90157)
  • [21] A. Spence & B. Werner, "Non simple turning points and cusps," IMA J. Numer. Anal. (To appear.)
  • [22] J. H. Wilkinson, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965. MR 0184422 (32:1894)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J15, 49A29, 49D37

Retrieve articles in all journals with MSC: 65J15, 49A29, 49D37


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1983-0717697-7
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society